Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2009, 8:15 AM EDT for 4 counties in Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2009, 8:15 AM EDT (12:15 UTC)
- Expired
- Jun 22, 2009, 10:24 AM EDT
- In force
- 2 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, IN, Jackson County, IN, Lawrence County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 221215 FFWIND INC013-071-093-105-221515- /O.NEW.KIND.FF.W.0035.090622T1215Z-090622T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 815 AM EDT MON JUN 22 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA... JACKSON COUNTY IN SOUTH CENTRAL INDIANA... NORTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA... SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 1115 AM EDT * AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AROUND AN INCH AND A HALF OF RAIN AN HOUR HAS FALLEN ACROSS PARTS OF EAST CENTRAL MONROE COUNTY THE PAST HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORY PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629 $$ MK
2 follow-up statements
000 WGUS73 KIND 221314 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 914 AM EDT MON JUN 22 2009 INC013-071-093-105-221515- /O.CON.KIND.FF.W.0035.000000T0000Z-090622T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN-JACKSON-LAWRENCE-MONROE- 914 AM EDT MON JUN 22 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR NORTHEASTERN LAWRENCE...JACKSON...SOUTHEASTERN MONROE AND SOUTHWESTERN BROWN COUNTIES... AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHWESTERN JACKSON COUNTY. FLASH FLOOD WAS REPORTED EARLIER OVER PARTS OF MONROE COUNTY AND DOPPLER RADAR INDICATED NEAR AN INCH AND A HALF OF RAIN HAS FALLEN OVER THE PAST HOUR ACROSS WESTERN PARTS OF JACKSON COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLONIA... STORY...PLEASANT VIEW...NORMAN...KURTZ...HELTONVILLE...FREETOWN... FAIRFAX STATE RECREATION AREA...ELKINSVILLE...CHARLES DEAM WILDERNESS...BARTLETTSVILLE...MEDORA AND BROWNSTOWN PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629 $$ MK
000 WGUS73 KIND 221424 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1024 AM EDT MON JUN 22 2009 INC013-071-093-105-221434- /O.CAN.KIND.FF.W.0035.000000T0000Z-090622T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN-JACKSON-LAWRENCE-MONROE- 1024 AM EDT MON JUN 22 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LAWRENCE...JACKSON...SOUTHEASTERN MONROE AND SOUTHWESTERN BROWN COUNTIES... THE HEAVY RAIN HAS ENDED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY...HOWEVER. NO FLOODING WAS REPORTED. LAT...LON 3887 8591 3877 8628 3898 8655 3918 8629 $$ MK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:35 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 22, 6:35 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 635 AM EDT MON JUN 22 2009 .AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY RESTRICTIONS IN HEAVIER TSTMS. ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED WITH AN UNSTABLE AMS. DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL CLD DVLPMT XPCTD BASED ARND 035. && .DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE VERY MOIST UPPER 60S AND LOWER 70S. MAIN FORECAST CHALLENGE TDY WL BE POPS. NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN COOLER THAN THE MAVMOS HIGHS. TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN THE AIR MASS. NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET ALONE 72 HOURS FROM NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JAS PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 3:55 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 AM EDT MON JUN 22 2009 INZ021-028>031-035>049-051>057-062>065-069>072-230800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JACKSON-JENNINGS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067-068-230800- SULLIVAN-GREENE-KNOX-DAVIESS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Jun 22, 7:47 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 AM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD CLOVERDALE 39.52N 86.80W
06/22/2009 PUTNAM IN EMERGENCY MNGR
A FOOT OR MORE OF WATER WAS REPORTED ACROSS MANY COUNTY
ROADS.
&&
MKOCHLocal storm report, Jun 22, 8:12 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 AM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SPENCER 39.29N 86.77W
06/22/2009 M1.30 INCH OWEN IN CO-OP OBSERVER
1.3 INCHES OF RAIN BETWEEN 7 AND 8 AM EDT. LOCAL
FLOODING, TREE LIMBS DOWN AND SOME POWER OUTAGES FROM
THUNDERSTORM.
&&
APSSpecial weather statement, Jun 22, 8:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 815 AM EDT MON JUN 22 2009 INZ061-062-070-071-221245- GREENE-JACKSON-LAWRENCE-MONROE- 815 AM EDT MON JUN 22 2009 ...STRONG THUNDERSTORM ADVISORY FOR JACKSON...LAWRENCE...SOUTHEASTERN GREENE AND SOUTHERN MONROE COUNTIES UNTIL 845 AM EDT... AT 812 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED OVER BLOMINGTON AND MONROE LAKE...AND MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A MORE SIGNIFICANT THREAT WILL BE REDUCED VISIBILITY AND FLASH FLOODING FROM HEAVY RAINS SO USE EXTREME CAUTION WHILE DRIVING. * THIS STORM WILL BE NEAR... BEDFORD AROUND 820 AM EDT... HELTONVILLE AROUND 825 AM EDT... NORMAN AROUND 835 AM EDT... KURTZ AROUND 840 AM EDT... DRT
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:15 AM EDT | Flash Flood Warning | IND | Morgan, Owen, Putnam | 3 hr |
| Jun 22, 7:45 AM EDT | Flash Flood Warning | IND | Brown, Greene, Monroe, Owen | 3 hr |
| Jun 22, 3:06 PM EDT | Heat Advisory | IND | Carroll, Daviess, Fountain, Knox, Montgomery, Sullivan and 4 more | 27 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.